Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 291, NWS Des Moines, IA

September 18, 2018Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2018, 2:12 PM CDT for Audubon County, Cass County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2018, 2:12 PM CDT (19:12 UTC)
Expired
Sep 18, 2018, 3:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 2:50 PM CDTTSTM WND GST 604 Nne Anita, IAIDOT RWIS SITE ALONG I-80 WEST OF ADAIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

019 
WUUS53 KDMX 181912
SVRDMX
IAC009-029-182000-
/O.NEW.KDMX.SV.W.0291.180918T1912Z-180918T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
212 PM CDT TUE SEP 18 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cass County in southwestern Iowa...
  Southern Audubon County in west central Iowa...

* Until 300 PM CDT.

* At 212 PM CDT, a severe thunderstorm was located 9 miles southwest
  of Audubon, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Audubon, Anita, Exira, Elk Horn, Kimballton, Brayton, Lake Anita
  State Park, Audubon County Airport and Anita Municipal Airport.

This includes Interstate 80 between mile markers 56 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4175 9507 4170 9475 4160 9474 4160 9472
      4133 9470 4150 9507 4151 9504 4160 9504
      4160 9509 4166 9509
TIME...MOT...LOC 1912Z 301DEG 21KT 4160 9501 

HAIL...1.00IN
WIND...60MPH
 
$$

Small
2 follow-up statements
870 
WWUS53 KDMX 181929
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
229 PM CDT TUE SEP 18 2018

IAC009-029-182000-
/O.CON.KDMX.SV.W.0291.000000T0000Z-180918T2000Z/
Cass IA-Audubon IA-
229 PM CDT TUE SEP 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN CASS AND SOUTHEASTERN AUDUBON COUNTIES...

At 229 PM CDT, a severe thunderstorm was located 12 miles northeast
of Atlantic, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anita, Exira, Brayton, Lake Anita State Park, Anita Municipal Airport
and Audubon County Airport.

This includes Interstate 80 between mile markers 56 and 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4170 9475 4160 9474 4160 9472 4133 9470
      4150 9507 4151 9504 4157 9497 4163 9494
      4173 9491
TIME...MOT...LOC 1929Z 300DEG 24KT 4154 9487 

HAIL...0.88IN
WIND...60MPH
 
$$

Small
045 
WWUS53 KDMX 181952
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
252 PM CDT TUE SEP 18 2018

IAC009-029-182001-
/O.EXP.KDMX.SV.W.0291.000000T0000Z-180918T2000Z/
Cass IA-Audubon IA-
252 PM CDT TUE SEP 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASS AND
SOUTHEASTERN AUDUBON COUNTIES WILL EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still briefly possible with this 
thunderstorm.

LAT...LON 4170 9475 4160 9474 4160 9472 4133 9470
      4150 9507 4151 9504 4157 9497 4163 9494
      4173 9491
TIME...MOT...LOC 1951Z 301DEG 21KT 4148 9474 

$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:56 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 18, 12:56 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1256 PM CDT Tue Sep 18 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 344 AM CDT Tue Sep 18 2018

A more active pattern will emerge today into tonight as the
westerlies drop a bit farther south through the Midwest today.
Surface front currently resides near the IA/MN border early this
morning with the warm sector in place across Iowa. Elevated
convection has developed across central Minnesota near the 850mb
boundary with additional convection rolling from central into
eastern South Dakota this morning. The CAM models have been overly
aggressive with bringing precipitation into the state overnight.
The NAM and Euro have been a bit better in keeping pcpn north of
the state for much of the night but eventually sagging pcpn south
into Iowa after daybreak. This seems more logical given recent
radar trends as convection from South Dakota will likely arrive in
northern Iowa after 12Z along with additional convection in the
warm advection zone in MN dropping south as well. Models drop this
convection southeast through northern and eventually eastern Iowa
by early afternoon. Confidence in the evolution of convection
beyond this time is tenuous at best.

All models increase the low level moisture transport this evening
into the overnight into far northern IA and southern MN.
Convection is likely to break out late afternoon/evening in SE
South Dakota and eventually move east southeast in the mean flow
across northern Iowa tonight. Given the high precipitable water,
relatively deep warm cloud layer and generally not overpowering
updrafts, warm cloud processes appear likely in rain formation
with efficient production. Heavy rainfall appears likely across
the north tonight with training possible along and north of the
surface front which will be stretched across the state. WPC has
this area highlighted as well for the potential of excessive
rainfall later tonight and a watch for flash flooding may be
needed for this time. Any severe threat would likely be during the
evening and primarily from large hail and possibly a strong wind
gust.

.LONG TERM.../Wednesday through Monday/
Issued at 344 AM CDT Tue Sep 18 2018

The main synoptic boundary will be lifting northward early on
Wednesday primarily into Minnesota with much of Iowa in the warm
sector. This should take the main focus for storm development to
the north of the state, although lingering convection on Wednesday
morning is likely in the north. Another unseasonably warm day is
expected along with dewpoints near 70 which may cause issues for
outdoor sports and activities and will highlight this potential in
various products. The bulk of thunderstorms on Wednesday night
will be north of the state into Minnesota where the boundary will
reside and the low level moisture transport will be focused
although any deviation of the frontal position to the south would
put northern Iowa in a worse position.

Surface wave will move quickly north on Thursday through Minnesota
and Wisconsin with cold front trailing through Iowa. Airmass will
remain warm and humid ahead of the front producing one more day of
well above normal temperatures across the southeast half of the
forecast area. Winds should be strong from the southwest ahead of
the boundary with around 40 kts at the top of the mixed layer so
near advisory winds may occur ahead of the front. Convection is
expected to develop ahead of the boundary by early to mid
afternoon as the capping eventually weakens. Decent instability of
1500-2500 J/KG with a strong unidirectional wind profile should
produce some strong linear convection with the threat of large
hail and damaging winds. This convection will slide east by
Thursday night with much cooler air arriving as a Canadian high
slides into the Midwest. This will provide relatively quiet
conditions through the weekend with warming temperatures again by
Sunday. Convection appears likely again by later Monday into
Tuesday of next week as the next boundary arrives.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1253 PM CDT Tue Sep 18 2018

TAFs incredibly messy this forecast period. For the next few hours
KDSM and KOTM will be dealing with scattered thunderstorms and
strong wind gusts. Have removed precip from these sites after this
thunderstorm activity has passed... will need to monitor closely
throughout the evening in case need to add thunder returns.

Northern TAF sites have SHRA forecast. There may be a few rumbles
of thunder, but at this time, have predominately left out
thunder... will need to monitor for potential to add thunder back
in as well. Precip begin and end times will likely need fine-
tuning, along with vsbys.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Kotenberg
Hazardous weather outlook, Sep 18, 4:05 AM CDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
405 AM CDT Tue Sep 18 2018

IAZ004>007-015>017-023>028-033>039-190915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are forecast today and tonight, with the potential
for a few strong to severe storms and locally heavy rainfall and
associated water issues. The main severe weather risk will be for
large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are expected to continue Wednesday and
Thursday. The risk Wednesday will be best over far northern Iowa,
then more widespread Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

IAZ044>050-057>062-070>075-081>086-092>097-190915-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
405 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms may move through portions of central and
eastern Iowa through the afternoon and evening, with a marginal risk
for strong to severe storms. The main risk will be for hail and
periods of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances will remain across northern Iowa Wednesday, then
spread across the state Thursday. There will be the potential for
strong and severe storms Thursday, including the potential for
damaging winds, large hail, and periods of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Any reports are welcome, though spotter activation is not
anticipated at this time.

CURTIS

In the hours before

Special weather statement, Sep 18, 10:09 AM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1009 AM CDT TUE SEP 18 2018

IAZ047>050-059>062-072>075-181630-
Story IA-Tama IA-Boone IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Marshall IA-Madison IA-Mahaska IA-Dallas IA-Warren IA-
1009 AM CDT TUE SEP 18 2018

...Storms with Gusty Winds Pushing into Central Iowa...

At 1005 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Story City to Tama. Movement was south
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.  These gusty winds may also occur well ahead of the
storms and rainfall. Rainfall amounts up to one inch will be
possible with these storms.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Marshalltown,
Johnston, Clive, Newton, Indianola, Altoona, Waukee, Oskaloosa,
Pella, Grinnell, Norwalk, Pleasant Hill, Grimes, Knoxville and
Nevada.

LAT...LON 4151 9241 4116 9241 4116 9418 4220 9370
      4207 9230 4151 9230
TIME...MOT...LOC 1505Z 009DEG 31KT 4212 9363 4199 9220

Small
Local storm report, Sep 18, 10:23 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 AM     HEAVY RAIN       5 SSW VENTURA           43.06N 93.49W
09/18/2018  M4.00 INCH       CERRO GORDO        IA   TRAINED SPOTTER

            SPOTTER REPORTED 4 INCHES OF RAIN IN 2
            HOURS.

&&

FAB
Local storm report, Sep 18, 10:37 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       3 NE KLEMME             43.03N 93.56W
09/18/2018  M3.19 INCH       HANCOCK            IA   PUBLIC

            MEASURED AT HOME WEATHER STATION.

&&

BSS
Local storm report, Sep 18, 11:12 AM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             KELLOGG                 41.72N 92.91W
09/18/2018  E1.00 INCH       JASPER             IA   TRAINED SPOTTER

&&

BSS
Special weather statement, Sep 18, 11:25 AM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1125 AM CDT TUE SEP 18 2018

IAZ058>062-070>075-081>086-181730-
Wapello IA-Guthrie IA-Poweshiek IA-Marion IA-Jasper IA-Polk IA-
Union IA-Madison IA-Cass IA-Adams IA-Clarke IA-Lucas IA-Adair IA-
Mahaska IA-Monroe IA-Dallas IA-Warren IA-
1125 AM CDT TUE SEP 18 2018

...Storms with Gusty Wind Continue to Move through Central Iowa...

At 1121 AM CDT, Doppler radar was tracking the leading edge of
outflow and wind from strong thunderstorms along a line extending
from 13 miles southeast of Atlantic, to Saint Charles, to 8 miles
east of Oskaloosa. Movement was south southwest at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms. The wind shift and gusts may occur ahead of the storms
and precipitation with gusts during the rain and storms as well.
Rainfall amounts up to one inch will be possible with these storms.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Oskaloosa, Pella, Grinnell,
Norwalk, Pleasant Hill, Grimes, Creston, Knoxville, Winterset and
Osceola.

LAT...LON 4151 9232 4151 9241 4133 9241 4090 9262
      4091 9493 4105 9493 4181 9453 4182 9230
      4155 9230
TIME...MOT...LOC 1621Z 028DEG 22KT 4129 9478 4136 9371 4130 9249

Small
Local storm report, Sep 18, 11:35 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1135 AM CDT TUE SEP 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     HAIL             5 WNW VALERIA           41.75N 93.41W
09/18/2018  E0.75 INCH       POLK               IA   PUBLIC

            BRIEF PENNY SIZED HAIL 3 NE OF BONDURANT.
            VIA SOCIAL MEDIA.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:50 AM CDTSpecial Weather StatementDMXCerro Gordo, Hancock55 min
Sep 18, 8:25 AM CDTSpecial Weather StatementDMXHancock, Humboldt, Kossuth, Winnebago50 min
Sep 18, 10:09 AM CDTSpecial Weather StatementDMXJasper, Madison, Mahaska, Marion, Marshall, Polk and 4 more81 min
Sep 18, 11:25 AM CDTSpecial Weather StatementDMXAdair, Adams, Clarke, Dallas, Guthrie, Jasper and 9 more65 min
Sep 18, 2:46 PM CDTSpecial Weather StatementDMXAdair59 min
Sep 18, 2:59 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison46 min
Sep 18, 3:22 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor38 min
Sep 18, 4:20 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold40 min
Sep 18, 6:09 PM CDTSpecial Weather StatementDMXAdams, Ringgold, Taylor81 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.